Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 24, NWS Birmingham, AL

December 8, 200812 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Dec 8, 2008, 6:34 AM CST for 12 counties in Alabama. It took effect at Dec 8, 2008, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2008, 6:34 AM CST (12:34 UTC)
In effect from
Dec 8, 2008, 12:00 PM CST
Expired
Dec 8, 2008, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3468 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 081234
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 AM CST MON DEC 8 2008

...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON...

.A DRY AIRMASS IS IN PLACE ACROSS NORTHEASTERN ALABAMA. AS
TEMPERATURES RISE INTO THE UPPER 50S...RELATIVE HUMIDITIES WILL
DROP INTO THE LOWER 20S ACROSS THE AREA THIS AFTERNOON. THIS WILL
CREATE A HIGH FIRE DANGER.

ALZ017>021-026>029-036>038-082045-
/O.NEW.KBMX.FW.W.0024.081208T1800Z-081208T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-
634 AM CST MON DEC 8 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

TEMPERATURES WILL WARM INTO THE UPPER 50S THIS AFTERNOON...AND
RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT FOR AT LEAST FOUR
HOURS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
1 follow-up statement
000 
WWUS84 KBMX 082008
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CST MON DEC 8 2008

...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON...

.A DRY AIRMASS IS IN PLACE ACROSS NORTHEASTERN ALABAMA. AS
TEMPERATURES RISE INTO THE UPPER 50S...RELATIVE HUMIDITIES WILL
DROP INTO THE LOWER 20S ACROSS THE AREA THIS AFTERNOON. THIS WILL
CREATE A HIGH FIRE DANGER.

ALZ017>021-026>029-036>038-082300-
/O.CON.KBMX.FW.W.0024.000000T0000Z-081208T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-
208 PM CST MON DEC 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON.

TEMPERATURES WILL WARM INTO THE UPPER 50S THIS AFTERNOON...AND
RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT FOR AT LEAST FOUR
HOURS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Dec 8, 5:58 AM CST, 36 minutes earlier.

Area forecast discussion, Dec 8, 5:58 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 AM CST MON DEC 8 2008

.UPDATE...AVIATION DISCUSSION.

&&

.SYNOPSIS...MOST IMPORTANT PRODUCT OF THE SHIFT WILL BE THE AFD
AND HWO MAINLY DUE TO EXPECTED/POSSIBLE WEATHER FOR THE PERIOD OF
LATE TUESDAY THROUGH THURSDAY...SO WILL BE PUTTING MAX EFFORT AND
EMPHASIS THERE. ROUTINE PRODUCTS WILL BE SLIGHTLY DELAYED AS A
RESULT.

&&

.SHORT TERM...TODAY THROUGH THURSDAY.

ALL EYES ARE FOCUSED ON THE POTENTIAL FOR SEVERE WEATHER TUESDAY
NIGHT AND EARLY WEDNESDAY...FOLLOWED BY A MARGINAL THREAT FOR
WINTER WEATHER WEDNESDAY NIGHT INTO THURSDAY MORNING.

SITTING HERE WITH DEWPOINTS IN THE TEENS MAKES IT SEEM IMPLAUSIBLE
TO BE TALKING ABOUT SEVERE WEATHER. HOWEVER...WITH THE SURFACE
HIGH PRESSURE NOW SLIPPING OFF TO THE EAST...THE DOOR FOR RETURN
FLOW IS OPEN. STRONG...DEEPENING SYSTEM CURRENTLY ROUNDING THE
CORNER AND HEADING INTO THE DESERT SOUTHWEST WILL BACK THE UPPER
LEVEL FLOW TO THE SOUTHWEST. RAPIDLY INCREASING FLOW OFF THE GULF
WILL INDEED PUMP MOISTURE NORTHWARD AHEAD OF THE SYSTEM. BY THIS
TIME WEDNESDAY MORNING...DEWPOINTS IN THE 50S...PERHAPS INTO THE
LOWER 50S...ARE EXPECTED ACROSS THE ENTIRE AREA.

DURING THE DAY TUESDAY...A SURFACE LOW WILL DEVELOP OVER THE
MIDWEST...THEN LIFT NORTHWARD TO THE GREAT LAKES. THE TRAILING
COLD FRONT...ALIGNED WITH A DEEP AND POSITIVELY TILTED TROUGH...
WILL RAPIDLY APPROACH FROM THE WEST. BY ABOUT MIDNIGHT TUESDAY
NIGHT...RICH HIGH THETA-E AIR WILL BE IN PLACE AT THE SURFACE. DUE
TO THE SYSTEM APPROACHING AT NIGHT...SURFACE BASED INSTABILITY
WILL BE LIMITED. ON THE OTHER HAND...THE LOWER LEVELS WILL NOT BE
ALL THAT STABLE...AND THERE LOOKS TO BE SUFFICIENT INSTABILITY
ALONG AND JUST AHEAD OF THE BOUNDARY. ALTHOUGH THE LARGE CURVED
HODOGRAPHS INDICATIVE OF GOOD LOW LEVEL HELICITY...WITH 0-3KM
VALUES IN EXCESS OF 300 M2/S2 ON BOTH NAM AND GFS. THAT SAID...THE
JET STRUCTURE IS NOT THE BEST...WITH THE RIGHT REAR QUADRANT OF
THE UPPER LEVEL JET JUST GLANCING BY NORTHERN SECTIONS BEFORE
LIFTING OUT OF THE TROUGH. EVEN THEN...AT THE VERY LEAST THERE
SHOULD BE A LINE OF SHOWERS POSSIBLY WITH EMBEDDED SUPERCELL
THUNDERSTORMS...WITH AN ASSOCIATED THREAT FOR STRONG WINDS. BASED
ON ABOVE FACTORS...WILL NOT REMOVE MENTION OF ISOLATED TORNADOES
AT THIS TIME.

AS FOR TIMING OF THIS SYSTEM...RIGHT NOW BEST TIMING APPEARS TO BE
LATE TUESDAY EVENING...THROUGH ABOUT 6 AM WEDNESDAY MORNING. WITH
THE BEST DYNAMICS LIFTING NORTHWARD...EXPECT THE THREAT TO DIMINISH
A BIT AS THE NIGHT WEARS ON.

SO...THE NUTSHELL THROUGH WEDNESDAY MORNING...WARMING AND
MOISTENING  TREND...TEMPS ABOUT 10 DEGREES ABOVE NORMAL BY
TUESDAY...WITH INCREASING CLOUDS. WINDS WILL BE PICKING UP AS WELL.

NEXT CONCERN...POSSIBLE WINTER WEATHER WEDNESDAY NIGHT INTO
THURSDAY MORNING. ALL THE SNOW MONGERS ARE LIKELY CHOMPING AT THE
BIT OF THE 00Z GFS...WHICH CERTAINLY IS CONSISTENT WITH A THREAT
FOR A DEVELOPING WINTER WEATHER SCENARIO. RIGHT NOW DO NOT HAVE
ANYWHERE NEAR ENOUGH CONFIDENCE TO PUT IT IN THE OFFICIAL
FORECAST. 00Z GFS IS A COLD OUTLIER...THE COLDEST MEMBER OF THE
ENSEMBLE. WHILE OVERNIGHT SOUNDINGS ARE WINTER SOUNDINGS...THE
WARMER EURO KEEPS TEMPS ABOVE ZERO THROUGH THE MOIST LAYER. THAT
SAID...DEEPENING UPPER LEVEL LOW SITUATIONS ARE INFAMOUS FOR
DYNAMIC COOLING...AND SURPRISE SNOWS IN THE SOUTHEAST. 00Z
THURSDAY GFS CUTOFF LOW IS 10 DM DEEPER THAN THE EURO.

06Z GFS RUN JUST COMING IN...OFFERING ENTIRELY DIFFERENT SOLUTION
FOR THE CUTOFF LOW...FURTHER TANKING CONFIDENCE IN THE 00Z RUN
REGARDING THE POTENTIAL FOR WINTER WEATHER. WILL WAIT FOR MUCH
BETTER RUN TO RUN AND INTRAMODEL CONSISTENCY BEFORE PUTTING ANY
WINTER WEATHER IN THE FORECAST.

NUTSHELL FOR WEDNESDAY AND THURSDAY...EXPECT TEMPS TO DROP BEHIND
THE FRONT THROUGHOUT THE DAY ON WEDNESDAY. HOWEVER...THE FRONT
WILL BE SLOWING DOWN...AND WAVES TRAVELING ALONG THE FRONT SHOULD
KEEP RAIN CHANCES GOING THROUGH THURSDAY. WILL STAY VERY CLOSE TO
GUIDANCE POPS/TEMPS THROUGH THE PERIOD.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY.

NOTHING TOO COMPLEX HERE IN THE LONG TERM FORTUNATELY. WHICHEVER
00Z MODEL SUITE YOU CHOOSE...ALL OF THEM AGREE THAT WE WILL
SHOULD BE PAST THE END OF THE EVENT BY THURSDAY NIGHT. AS THE DEEP
TROUGH ROTATES AND LIFTS OUT OF THE SOUTHEAST...THE ENTIRE UPPER
AIR PATTERN ACROSS THE CONUS SHIFTS. INITIALLY THE FLOW WILL
BECOME ZONAL OVER THE SOUTHEAST...WE WILL SEE A CHANGE TO A TROUGH
BUILDING OVER THE WEST WITH A RIDGE IN THE EAST...GIVING US A BIT
OF A BREAK FROM THE UNSEASONABLY COLD STREAK. EXPECT MAINLY DRY
WEATHER WITH TEMPS RETURNING TO NEAR OR SLIGHTLY ABOVE NORMAL BY
THE WEEKEND. SOME INDICATION OF RETURNING MOISTURE ON SOUTHERLY
FLOW LATE JUST BEYOND THE FORECAST PERIOD.

JD/81

&&

.AVIATION...12Z TAF DISCUSSION.

NO AVIATION PROBLEMS ARE EXPECTED THROUGH THE NEXT 24 HOURS. HIGH
CLOUDS WILL BEGIN TO ROLL IN FROM THE WEST LATER TODAY. AFTER
06Z...MID LEVEL CLOUDS WILL BEGIN TO MOVE IN AND WINDS WILL BECOME
MORE SOUTHERLY AND A LITTLE STRONGER.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81/81/10
Hazardous weather outlook, Dec 7, 4:15 PM CST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CST SUN DEC 7 2008

ALZ011>015-017>050-081230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
415 PM CST SUN DEC 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT
INTO WEDNESDAY MORNING AS A STRONG COLD FRONT MOVES ACROSS CENTRAL
ALABAMA. THERE IS STILL A LOT OF UNCERTAINTY WITH THE TIMING AND
STRENGTH OF THIS SYSTEM. IT APPEARS THE MAIN THREAT WILL BE STRONG
DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES CAN NOT
BE RULED OUT.

SOUTHERLY WINDS WILL BE QUITE STRONG AHEAD OF THE COLD FRONT ON
TUESDAY. THESE WINDS WILL REMAIN QUITE STRONG BEHIND THE FRONT
SHIFTING TO A NORTHWESTERLY DIRECTION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

75

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.